View as “PDF version”

Patient Safety Tip of the Week

May 10, 2022   Dilaudid – Again!

 

 

One of our most frequent topics has been opioid-induced respiratory depression (OIRD) and another frequent topic has been dangers specifically associated with Dilaudid. Recent revelations from a malpractice case (Aguirre 2022a, Aguirre 2022b) bring both issues into the news.

 

A 28 y.o. man donated a kidney for transplant to his 30 y.o. woman. The recipient, his sister, did well after the transplant surgery. But the donor did not do well and ended up dying.

 

Details were only available from the media reports noted above, which show that a court ruled the hospital fell below the standard of care in treating [patient], resulting in "death from opioid overdose". We should note that the hospital disputes that conclusion in a statement issued after the media reports.

 

The patient complained of severe pain post-operatively and received substantial amounts of opioids via PCA (patient-controlled analgesia) pump. He was not monitored with pulse oximetry nor were vital signs being monitored frequently. On the morning of the day after surgery, he asked his mother for his sunglasses so he could go to sleep. Shortly thereafter, his mother noted him to be cold and not breathing. A Code Blue was called. A heartbeat was restored but he had sustained severe hypoxic/ischemic encephalopathy and 9 days later life support was removed.

 

His mother was told that perhaps he had “a genetic heart defect” that led to cardiac arrest. However, she sought his medical records. After she was given only 40 pages of his records, she hired a malpractice attorney, who was able to get over 44,000 pages! At the trial, medical experts noted that he was not on pulse oximetry and had not had his vital signs recorded for nearly 5 hours, stating that these did not meet the expected standards of care. A pharmacist serving as an expert witness noted multiple failures in his care but specifically focused on the amount of Dilaudid given, noting that medical, nursing, and pharmacy staff did not seem to be aware of the relative potency of Dilaudid, and the possible need to use lower doses in someone who had just donated one of his kidneys. He also noted that, during the resuscitative efforts, Narcan was not administered to counter the effects of the opioids.

 

The media report (Aguirre 2022b) provides a timeline of the events that took place. While he was receiving Fentanyl via PCA pump post-operatively, he complained of severe pain about 2 hours after the surgery. Because the Fentanyl did not adequately control his pain, an order was written for Dilaudid via PCA pump (“0.6mg/15min ~ 2.4mg. per hour max”). The timeline appears to show he received 11.4 mg of Dilaudid over roughly 14 hours. He also vomited multiple times throughout the evening, night and following morning. At 4:30 AM on the morning following surgery, his last vital signs were taken. It was at 9:17 AM that his mother noted he was cold and not breathing and the Code Blue was called at 9:18 AM.

 

When his mother had responded to his request for sunglasses, she also took a photo of him. That apparently proved to be important in the malpractice action, since it showed he was not on pulse oximetry. As noted above, the hospital still disputes that the patient died from an opioid overdose, stating “the patient’s clinical course was not consistent with excessive opioids as the cause of death.” However, following the incident, the hospital did change its policy so that transplant patients are now monitored with continuous pulse oximetry. The hospital statement notes “At the time, [the hospital] did not use continuous pulse oximetry monitoring for transplant patients who were on a self-controlled analgesic pump (PCA) to provide pain relief following surgery. National guidance for pulse-oximetry with a PCA continues to evolve but remains at the discretion of providers. However, out of an abundance of caution, we modified our [hospital] transplant program protocol after this incident to include continuous pulse-oximetry monitoring for all patients on a PCA for post-operative pain control.”

 

The case highlights a point we often make – there really is no such thing as a “low risk patient” when it comes to post-op opioid-induced respiratory depression. We recommend continuous monitoring of such patients, not only with continuous pulse oximetry but also with capnography.

 

The media reports note that there is currently a new bill before Congress, the In-Patient Opioid Safety Act, that would require all patients on opioids in hospitals to have continuous monitoring.

 

The media reports also refer to the excellent review from Dartmouth-Hitchcock Medical Center (McGrath 2021) on inpatient respiratory arrest associated with sedative and analgesic medications and the impact of continuous monitoring on patient mortality and severe morbidity. McGrath et al. found that no patient with continuous monitoring died (of 111,488 discharges in units with surveillance monitoring in place, the only death was in a patient not actually being monitored). There were 3 deaths among the 15,209 discharges in unmonitored units.

 

But the case also points out the frequent problem of underestimating the relative potency of Dilaudid (HYDROmorphone). While estimates of equipotency vary considerably in the literature, most now agree that 1 mg. of Dilaudid is probably the equivalent of 5-7 mg. of morphine. We often quote Chang and colleagues (Chang 2010) who noted several years ago that emergency room physicians and nurses who were hesitant to administer 7 to 10 mg. of morphine were not reluctant to administer 1 to 1.5 mg. of Dilaudid. They point out this is an illusion that less narcotic is being used with that Dilaudid dose. We don’t know enough detail in the current case to know whether the relative potency issue was truly a factor or not. The main issue in the case was the lack of monitoring. But it is still a good time to reiterate the dangers of Dilaudid.

 

To reiterate from our multiple columns on Dilaudid dangers (see the columns listed below), here are strategies you should consider to reduce the risk of Dilaudid/HYDROmorphone (and other opioid) adverse events:

 

As an aside, there is one other condition we always consider when we encounter a sudden unexplained death in the hospital. That is Torsade de pointes (see our June 25, 2019 Patient Safety Tip of the Week “Found Dead in a Bed – Part 2”). The media reports provide no details about the EKG’s. The patient in this case did have multiple episodes of vomiting and was given Zofran, one of the many drugs that may prolong the QTc interval. It is conceivable that, perhaps combined with some electrolyte disturbance related to the protracted vomiting, Zofran might have led to QTc prolongation and torsade. We would assume that the analysis of the incident would have looked for that possibility.

 

 

Our prior columns on patient safety issues related to Dilaudid/HYDROmorphone:

 

 

Other Patient Safety Tips of the Week pertaining to opioid-induced respiratory depression and PCA safety:

 

 

 

 

 

References:

 

 

Aguirre J, Campos R, Carroll J, Villarreal M. Simple Device Could Have Saved Life of Young Kidney Donor. NBCBayArea.com 20222; May 4, 2022 Updated on May 5, 2022

https://www.nbcbayarea.com/news/local/east-bay/simple-device-could-have-saved-life-of-young-kidney-donor/2881883/

 

 

Aguirre J, Campos R, Carroll J, Villarreal M. Dozens of Mistakes Caused Death of Young Hospital Patient, Court Rules. NBCBayArea.com 20222; May 5, 2022

https://www.nbcbayarea.com/investigations/dozens-of-mistakes-caused-death-of-young-hospital-patient-court-rules/2881877/

 

 

McGrath SP, McGovern KM, Perreard IM, Huang V, Moss LB, Blike GT. Inpatient Respiratory Arrest Associated With Sedative and Analgesic Medications: Impact of Continuous Monitoring on Patient Mortality and Severe Morbidity. J Patient Saf 2021; 17(8): 557-561

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC8612899/

 

 

H.R.5932 - Inpatient Opioid Safety Act of 2021>

https://www.congress.gov/bill/117th-congress/house-bill/5932/text?r=6&s=1

 

 

Hospital Response to NBC Bay Area Nov. 2, 2021

https://www.documentcloud.org/documents/21857280-ucsf-statement

 

 

Chang AK, Bijur PE, Meyer RH, et al. Safety and Efficacy of Hydromorphone as an Analgesic Alternative to Morphine in Acute Pain: A Randomized Clinical Trial. Ann Emerg Med 2006; 48: 164-172

https://www.annemergmed.com/article/S0196-0644(06)00398-2/fulltext

 

 

 

 

 

Print “PDF version”

 

 

 

 

 

 

 

 


 

 

http://www.patientsafetysolutions.com/

 

Home

 

Tip of the Week Archive

 

What’s New in the Patient Safety World Archive